My mom had been on Gemzar for several months...initally her CA-125 came down a couple hundred points and stabilized. The tumors were still there but they didnt grow and they didnt shrink...everything remained stable.
Due to side effects and her body taking such a beating, they gave her a break from chemo for several weeks. of course her CA-125 went through the roof, but her latest scan showed no significant change.
Now she is back on Gemazar. My question is, 1.)did the rise in CA-125 come from the break from her chemo or did she become resistant to the Gemzar? ALSO, 2.)if the Gemzar was working before does it stand to reason that even after a break that the Gemzar would work again? The doctor said even if stopped working, theres something else we can try. Please help.
Thank you for your question. It is really hard to see someone you love go through this tough road.
Gemzar is one of many effective chemotherapy drugs for the treatment of ovarian cancer
other drugs include:
there are others as well
While effective, none of these drugs can cure ovarian cancer once a cancer has returned. We try to control the growth and symptoms of cancer with chemo.
It is important to monitor side effects and to try to prevent damage from the chemo.
With gemzar, the biggest side effect is low blood counts, especially the platelet counts.
In terms of understanding what is happening with the cancer - is it growing, staying stable, shrinking:
-we look at how a person is doing and functioning in thier daily life(performance status)
- blood work
It is a combination of all those variables that give information on how someone is doing.
So for your mother - if the scan is stable and she is doing ok, even with the CA 125 going up, the cancer would be considered stable. It is possible the the CA 125 elevation is a signal that this cancer is becoming resistant to gemzar. It is reasonable with the stable scans to try a few more weeks of the drug.
I agree but Im wondering if the sharp rise in CA-125 was due to her taking about a 6 week break from chemo?
A week after she re-started with Gemzar, she visited her surgeon who did the physical exam and he felt that the tumor very very very slightly got smaller...so id like to think the Gemzar is working again.
Originally she was on taxol/carboplatin which totally cleared everything...but less than 2 months later she had a recurrence. It was on to Doxil which slowed it down some but some of the tumors continued to grow and the mouthsores were getting bad. Even with Gelclaire which helped her mouth feel better, Doxil didnt seem to be effective.
Thats when they tried Gemzar which she has been on ever since and for months it has held things stable. They gave her a break due to low vlood counts like you said and some blood clots, etc so she did need the time off. But i hope the Gemzar gets things back under control. She has been using it as a single agent.
Now, IF the Gemzar ever does stop working, it has been about 15 or 16 months since she was on taxol/carboplatin. Even though she is platinum resistance, since its been almost a year and a half, can she go back to a platinum drug?
Also my mom has aches and pains and is extremely tired....all her side effects have been strictly from the chemo and from what she has told me she never had any symptoms from the cancer itself. In fact, she was diagnosed from her annual exam.
But even with a stable scan, doesnt the sharp rise in CA-125 signal that something is brewing? And from what I said, is it reasonable to think that the gemzar might work again?
Thank you for answering - I very much appreciate it.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.